Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Newport/Morehead City, NC

June 16, 2020Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 16, 2020, 9:26 PM EDT for Carteret County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2020, 9:26 PM EDT (01:26 UTC)
Expired
Jun 17, 2020, 12:00 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 24 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:00 PM EDTFLASH FLOODPeletier, NC2 TO 3 FT OF WATER ON THE ROAD REPORTED NEAR THE 200 BLOCK OF PELETIER LOOP RD. ROAD IS IMPASSABLE.
Jun 16, 10:52 PM EDTHEAVY RAIN 3.831.5 Ne Cape Carteret, NCTOTAL SINCE 8 AM TODAY. THE MAJORITY OF THE RAIN FELL BETWEEN 8 PM AND 10 PM.
Jun 16, 11:00 PM EDTFLASH FLOODEmerald Isle, NCMULTIPLE ROADS IN EMERALD ISLE WERE INUNDATED BY SEVERAL FEET OF WATER AND WERE IMPASSABLE FOR SOME TIME, INCLUDING COAST GUARD RD., WHICH REMAINS FLOODED 18 HOURS LATER.
Jun 16, 11:30 PM EDTFLASH FLOOD1 Wsw Cape Carteret, NCGOLPHIN DOLPHIN DR. IMPASSABLE DUE TO HIGH WATER. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS52 KMHX 170126
FFWMHX
NCC031-170400-
/O.NEW.KMHX.FF.W.0006.200617T0126Z-200617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
926 PM EDT Tue Jun 16 2020

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Southwestern Carteret County in eastern North Carolina...

* Until midnight EDT.

* At 924 PM EDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. 1 to 2 inches of rain 
  have fallen over the last hour. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Morehead City, Stella, Swansboro, Cape Carteret, Peletier, Kuhns,
  Broad Creek, Bogue, Bogue Inlet Pier, Hammocks Beach State Park and
  Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3462 7715 3463 7715 3464 7712 3465 7713
      3464 7714 3465 7714 3465 7716 3466 7715
      3467 7717 3470 7718 3467 7714 3471 7711
      3473 7714 3476 7713 3477 7716 3478 7715
      3479 7717 3480 7711 3481 7693 3468 7690

FLASH FLOOD...OBSERVED

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:08 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 16, 9:08 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
908 PM EDT Tue Jun 16 2020

.SYNOPSIS...
A cold front will remain stalled near the coast with several
waves of low pressure moving along the front through Thursday.
High pressure builds back into the area this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 830 PM Tues...Surface low pressure is now east of Cape
Fear, with deep moisture advection continuing across eastern
North Carolina. Mainly moderate rainfall on radar this evening,
with areas of heaviest rainfall focused along the coast where an
inverted trough axis and greater instability offshore is
providing for more convective elements and higher rainfall
rates. Primary changes to the forecast for the evening update
were to account for hourly precip trends and increase winds
along the coast.

Previous Discussion...Flash Flood Watch remains in effect for
all CWA counties along and east of US Hwy 17. An additional 1
to 4 inches of rainfall are possible with locally higher
amounts, especially along the coastal areas.

Previous Discussion...Hi-res guidance shows pockets of heavy
showers enveloping eastern NC into the evening. SPC
mesoanalysis shows a wide area of strong deep moisture
convergence along our southern counties south into Onslow Bay.
RAP analysis also shows a broad area of 35-45 kts of 0-6km bulk
shear across the CWA overlapped by an area of 500-1500 J/kg of
CAPE west of Hwy 17. As a result, storms are expected to
continue developing over Onslow Bay and the Gulf Stream and move
NNE ashore. With marginal severe parameters in place, any
strong to severe storms that form offshore could maintain
strength moving inland. The possibility for waterspouts
continues with the risk of a few moving ashore. The bulk of the
heavy rain and thunderstorms will begin lifting north over the
northern OBX and NE counties as the upper low lifts NW towards
central NC with the sfc low following suit.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 415 PM Tuesday...Upper-level low crawls across central NC
during the day on Wednesday with low-level flow turning
southerly. A bulk of the precip will stay towards our northern
tier into VA, but scattered showers and storms will be possible
during the day. Latest HRRR guidance shows MLCAPE values around
1500-2000 J/kg during the day, providing ample fuel for storms.
Hi-res guidance disagrees on storm coverage, but overall, expect
scattered showers and thunderstorms through Wednesday. Daytime
heating will be more efficient tomorrow with partly sunny skies
across the SE portions of the CWA, which may promote convective
activity. Along with Srly flow, we can expect high temps to
move closer to 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 255 PM Tue...Unsettled weather will continue across
Eastern NC through late week. Lingering stationary front along
with a stacked low will continue to produce scattered to
numerous mainly diurnal showers and thunderstorms through
Friday. We should finally begin to dry out some over the weekend
into early next week, with a return to warm and humid
conditions.

Wednesday night through Thursday...Low continues to become
vertically stacked across the Carolinas, slowly weakening and
lifting northward Wed night and Thu. Rainfall should taper off
Wed night and Thu will still have the potential to be locally
heavy but coverage should be less, as the upper/surface lows
begin to weaken and lift north. The precipitation then becomes
more tied to diurnal cycle.

Friday through Tuesday...The upper low weakens late in the
week, however upper troughing will continue along the eastern
seaboard which will continue to allow for a decent coverage of
showers and thunderstorms, especially inland during peak heating
when instability is maximized. The upper trough axis slowly
shifts eastward through the period and coverage of storms
expected to gradually diminish each day. Temps will also be on
a warming trend with above normal temps returning by the weekend
with highs potentially in the lower 90s inland locations
Sunday.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday/...
As of 730 PM Tuesday...Low pressure off Cape Fear will lift
across the area tonight into Tuesday, bringing deep moisture
convection and widespread flight restrictions. IFR will
generally prevail through the morning, though brief improvement
is possible, depending on how precip coverage trends. Then, by
mid to late morning, ceilings will begin to improve, first to
MVFR, then potentially VFR by afternoon. Visibility
restrictions will be limited to those resulting from pockets to
rainfall, which could be heavy, brining IFR visibilities at
times, especially this evening and overnight.

Long Term /Wednesday Night through Sunday/...
As of 150 PM Tuesday...Sub-VFR conditions possible into
Thursday, with scattered to scattered showers and tstms.
Conditions then expected to improve to VFR by Thurs night.
Coverage of storms expected diminish late in the week as the
upper low lifts north of the area, however an upper trough will
remain over the area with shower and thunderstorm chances
continuing, especially during peak heating each afternoon.

&&

.MARINE...
Short Term /through Wednesday/...
As of 8 PM Tuesday...Gusty northeast winds funneling down the
mouth of the Neuse River necessitates the addition of the Neuse
to the SCAs.

Previous Discussion...Small Craft Advisories remain in effect
for most area waterways as low pressure lifting toward the area
have NE winds 20-30 kt persisting. Seas will be 4-6 ft for the
southern waters with 5-7 ft waves in the central and northern
waters through the night.

Winds will begin to subside tomorrow morning and gradually shift SE
during the day. Expect 4-6 ft waves along the central and
northern waters calming to 3-5 ft by Wed night.

Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...An weak area of low pressure will lift north
of the region Wednesday night into Thursday, then the waters
will be under the influence of Atlantic high pressure and a lee
trough with decent boating conditions expected during this
period. The flow will mainly be S/SW 5-15 kt through Sunday with
the strongest winds in the afternoons and evenings with seas
2-4 ft, highest during the periods of stronger flow.

&&

.CLIMATE...
Record rainfall amounts for 6/16 (Tuesday)

LOCATION       RAINFALL/YEAR
New Bern       2.51/2010 (KEWN ASOS)
Cape Hatteras  2.46/1893 (KHSE ASOS)
Morehead City  3.55/1965 (COOP - Not KMRH ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday morning for NCZ045>047-080-
     081-092-094-193>196-198-199-203>205.
     Beach Hazards Statement through Wednesday evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ131-135-
     137-230-231.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ150-152-
     154.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...CB/ML
LONG TERM...JME/CQD
AVIATION...DAG/CB
MARINE...JME/ML
CLIMATE...MHX
Hazardous weather outlook, Jun 16, 8:00 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
800 PM EDT Tue Jun 16 2020

NCZ029-044-079-090-091-180000-
Martin-Pitt-Greene-Duplin-Lenoir-
800 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Locally heavy rain at times will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms are expected through Thursday.
These showers and storms will be slow moving with heavy downpours,
and may move repeatedly over the same areas. Several inches of rain
will be possible during this period resulting in a threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-180000-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
800 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING NORTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-180000-
West Carteret-Coastal Onslow-
800 PM EDT Tue Jun 16 2020

......MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY SOUTH OF
CAPE LOOKOUT..
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-180000-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
800 PM EDT Tue Jun 16 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:34 PM EDTSmall Craft AdvisoryMHX7 hr
Jun 16, 9:30 PM EDTSpecial Marine WarningMHX60 min
Jun 17, 11:46 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt9 days
Jun 17, 12:15 PM EDTSpecial Weather StatementMHXMartin30 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.